Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4 and viral load tests
Feb 26, 2002

Thanks for answering my question. I found out that I was HIV positive at the end of August 2001, and I think I was infected in March 2001. I have done 4 tests since to monitor my t-cell and viral load counts. With the exception of the first, where my t-cell was 443 at 24 with a viral load of 14,400, my last three tests showed a strange pattern. My cd4 continues to drop each time to my current number at 342 at 18. At the same time, my viral continues to go down after a hike (with the second test showing 37,500) to the current standing of 19,400. This is rather odd, since I would expect my cd4 to go down with my viral load going up. I can't make any sense of this. Please help me shed some light. Thank you.

Response from Dr. Young

From what you've described, looks like your CD4 total count and CD4 percentage have had a slow, but continuous decline. Viral load tests, in my opinion, don't show any significant change-- this statement is based on the understanding that the typical variation in viral load testing in an individual (in any single day) might be as much as 5-fold; hence a viral load of 20,000 on one day might be 100,000 on the next. What really matters is large changes in viral laod.

Lastly, there are some people who experience increases in CD4 cells despite persistent viral loads, while on therapy. This is the so-called diconnected response to therapy. You've not mentioned whether or not your taking HIV medications, but based on the numbers, I'd assume that you're not. Hope this helps clarify things for you. BY



Previous
Cyclic therapy
Next
Viral Loads - Length of Time to Drug Failure

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement